A man with onychogryphosis had been taking terbinafine (Lamisil) daily for about seven weeks without any side effects. During a trip to the Caribbean, the weather was rainy and overcast. He swam in rather stirred-up seas for a couple of days and was in the sun off and on.

After a few days, he developed a fine pruritic rash over the exposed areas of his body (upper trunk, limbs), but not on his face. He thought this might be a little “sun poisoning” or a reaction to microplankton in the sea, although he wasn’t aware of having been stung. Despite his efforts to avoid the sun as much as possible, the rash continued.

Eventually, he developed flulike symptoms (headache, fever, muscle soreness, and diarrhea). After a week in the Caribbean, he returned to Ohio, where he had no further sun exposure. Nevertheless, the rash persisted and increased; he also developed a few small pustules. Except for the itching, he felt well.

Worried about the worsening rash, he stopped the terbinafine and applied an OTC topical steroid. His family physician gave him a steroid injection. The rash cleared a few days later. Could the rash have been a delayed reaction to terbinafine that was aggravated by sun exposure? Can the patient ever take terbinafine again? How can he get rid of the onychogryphosis, which is still pretty severe? — Patricia E. Wongsam, MD, Lewis Center, Ohio

The rash is not one commonly seen with terbinafine, although any drug can cause any rash at any time. Taken together, the signs and symptoms sound like a viral exanthem or photodermatitis.

It might be useful to rechallenge the patient with terbinafine. If he has severe onychogryphosis, debridement by a podiatrist — whether or not you restart the terbinafine — would certainly help. If you do not want to restart the terbinafine, oral itraconazole would be another option. — Jeffrey M. Weinberg, MD (156-9)